Dense Fog, Alexander
- When
- December 22, 7:00 PM CST to 11:30 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Increasing south winds brought warm and moist air northward across southern Illinois, setting the stage for widespread dense fog during the evening. Visibility was at or below one-quarter mile, mainly south and east of a line from Mount Vernon to Marion and Anna.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Increasing south winds brought warm and moist air northward across southern Illinois, setting the stage for widespread dense fog during the evening. Visibility was at or below one-quarter mile, mainly south and east of a line from Mount Vernon to Marion and Anna.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 22, 6:12 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Paducah KY 612 PM CST TUE DEC 22 2015 .UPDATE... Issued at 612 PM CST TUE DEC 22 2015 Updated aviation discussion only. && .SHORT TERM...(This Evening through Thursday Night) Issued at 306 PM CST TUE DEC 22 2015 Low-level warm advection will strengthen through the night. Lower to mid 60 dewpoints are lurking under low stratus through Mississippi and Alabama at this time, so as this moisture is lifted over the region we could see some scattered showers begin to develop overhead in the mid to late evening. A swath of scattered showers and thunderstorms will lift across much of west Kentucky and southwest Indiana into the overnight hours...but the larger area will arrive in western portions of southeast Missouri generally after 09z. This area of showers and storms will move quickly north northeast across much of the area through 18Z. All of the overnight and morning activity should be elevated to a certain extent, so small hail is the main concern along with lightning. These storms will be moving very quickly, so heavy rainfall will only be a concern if there is some training of storms over one particular area. The primary period for severe weather appears to be from 3 PM to 9 PM Wednesday. We will have to see how worked over the atmosphere is behind the morning convection before getting overly excited about our severe prospects. It is looking very likely that we will have plenty of low-level moisture to play with. Unfortunately, that moisture is currently associated with IFR level stratus and that could limit insolation behind the morning storms. If model forecasts are correct, we will have the potential for supercell storms with the potential for damaging winds, large hail and tornadoes. Depending on how far west the development occurs, there is some potential for the convection to become linear before it exits the area. That would favor a damaging wind threat. These storms should be contenders in the Olympic CWA Dash event for sure. Storm motions to the northeast at 60 mph or more will be common. The storms should be out of the area by 06Z, but lingered PoPs in the east into the overnight hours just in case the slower NAM is correct. Thursday is still looking dry, but Thursday night is still in a tug of war between the dry NCEP models, and the persistently wet ECMWF. Decided not to completely ignore the ECMWF and introduced a slight chance of showers and storms over the southern half of the area in the overnight hours. .LONG TERM...(Friday through Tuesday) Issued at 306 PM CST TUE DEC 22 2015 The main forecast concern through the long term remains the prolonged potential for periods of heavy rain and perhaps even a few thunderstorms. Forecast confidence remains average to above average given the somewhat better model agreement observed over the last 24 hours. Much of the period will be characterized by a southwesterly upper level flow pattern, with a ridge of high pressure off the southeast Atlantic coast and a mean longwave trough over the western U.S. Unfortunately, one of the most uncertain portions of the forecast continues to center around the rain potential on Christmas Day. Over the last 24 hours, the GFS and NAM have shown a tendency towards a faster introduction to rain on Christmas Day as the boundary to our south sets up further north than previously forecast. This would impact primarily western Kentucky and bordering counties. Meanwhile, the GEM remains largely dry, while the ECMWF continues to be the most pessimistic model with rain potential covering the entire region on Friday. In accordance with the latest NAM and GFS, rain chances have been raised on Friday, with the better chances focused primarily along and southeast of the Ohio River. Over the weekend, an upper level low is forecast to develop over the southwestern U.S. Models track this low along the U.S.-Mexico border before pivoting it northeast early next week. At the surface, a cold front is progged to pass through the region over the weekend before stalling just to our south. The front should make a push back to the north early next week as a wave of low pressure passes across the Missouri Valley and into the Great Lakes region by Tuesday. The result will be several periods of rain showers and perhaps even a few thunderstorms over the weekend into early next week. While it is still too early to talk specifics, the potential exists for a prolonged heavy rain event to set up within or in the vicinity of the Quad State region. Much of this will depend on exactly where the frontal boundary becomes established over the weekend and how long the event lasts. Forecast models suggest the heaviest axis of rain may occur just to our west with the highest totals within our forecast area over southeast Missouri and southwest Illinois. The presence of elevated and surface-based instability also supports the inclusion of thunder through much of the extended, which could help to focus the heaviest rain into more localized pockets. Given the southwesterly flow pattern, temperatures through the period are forecast to be unseasonably warm. In fact, highs through Monday are forecast 15 to 25 degrees above normal, with lows running some 20 to 30 degrees above climatology. Cooler weather is expected behind the front by Monday night and Tuesday, but readings should remain several degrees above normal. && .AVIATION... Issued at 612 PM CST TUE DEC 22 2015 Until the low level winds come around to the south and increase by about mid evening, not much change is expected with LIFR/IFR cig heights. As the saturated boundary layer cools this evening, it will be difficult for vsbys to improve in some areas this evening, especially the KPAH terminal and other airports across wrn KY. Will amend TAFs as necessary. Cigs should improve to MVFR in the wrn half of the region after sunrise. Widespread showers, and most likely some thunderstorms, will move rapidly across the TAF sites through the morning. Very strong south southwest winds are expected through the day with gusts up to 30kts possible. More intense gusts will be possible near any storms. && .PAH Watches/Warnings/Advisories... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...DRS LONG TERM...RJP AVIATION...DRS/DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 341 PM CST TUE DEC 22 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-231100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 341 PM CST TUE DEC 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST OVER THE PENNYRILE REGION OF WEST KENTUCKY AND SOUTHWEST INDIANA LATE THIS EVENING AND OVERNIGHT. CHANCES OF THUNDERSTORMS WILL ALSO INCREASE JUST BEFORE DAWN ACROSS SOUTHEAST MISSOURI. SEVERE WEATHER IS NOT ANTICIPATED WITH ANY STORMS TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEAST ACROSS THE ENTIRE AREA WEDNESDAY MORNING. A STRONG STORM MAY PRODUCE SOME SMALL HAIL...BUT SEVERE WEATHER IS NOT ANTICIPATED. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST MISSOURI IN THE MID TO LATE AFTERNOON HOURS. THESE STORMS WILL MOVE RAPIDLY NORTHEAST ACROSS THE REMAINDER OF THE AREA THROUGH THE EVENING. SUPERCELL STORMS WITH DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE POSSIBLE. THE POTENTIAL ALSO EXISTS FOR THE STORMS TO DEVELOP INTO A LINE WITH AN ENHANCED DAMAGING WIND THREAT IN THE EAST BEFORE THEY EXIT THE REGION. A CHANCE OF THUNDERSTORMS RETURNS TO THE REGION OVER THE WEEKEND INTO EARLY NEXT WEEK. A PROLONGED RAIN EVENT IS FORECAST OVER AT LEAST A PART OF THE QUAD STATE REGION...WHICH COULD EVENTUALLY LEAD TO SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. LOCALLY HEAVIER RAIN MAY OCCUR IN ASSOCIATION WITH THUNDERSTORMS. MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER. HEAVY RAIN FORECAST OVER THE WEEKEND INTO EARLY NEXT WEEK MAY LEAD TO SIGNIFICANT RISES ON AREA RIVERS INTO THE NEW YEAR. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS AS THEY ARE ISSUED FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION WEDNESDAY AFTERNOON AND EVENING. DRS/RJP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 459 PM CST TUE DEC 22 2015 ILZ076>078-082-083-086-087-089>091-093-094-INZ085-KYZ001>005-007- 010-014-MOZ112-114-230200- WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-SALINE-GALLATIN-JOHNSON- POPE-HARDIN-PULASKI-MASSAC-POSEY-FULTON-HICKMAN-CARLISLE-BALLARD- MCCRACKEN-LIVINGSTON-CRITTENDEN-UNION KY-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL... MCLEANSBORO...CARMI...HARRISBURG...SHAWNEETOWN...VIENNA... GOLCONDA...ELIZABETHTOWN...MOUND CITY...METROPOLIS...POSEYVILLE... HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...SMITHLAND... MARION...MORGANFIELD...CHARLESTON...NEW MADRID 459 PM CST TUE DEC 22 2015 ...PATCHY FOG AND DRIZZLE ACROSS PARTS OF THE AREA... PATCHY FOG AND DRIZZLE HAVE REDUCED VISIBILITIES TO LESS THAN ONE HALF MILE IN AREAS GENERALLY ALONG AND 25 MILES EITHER SIDE OF A LINE FROM ALBION TO SHAWNEETOWN ILLINOIS TO NEW MADRID MISSOURI. MOTORISTS ACROSS THIS REGION SHOULD ALLOW EXTRA TIME TO REACH THEIR DESTINATIONS THIS EVENING AND BE PREPARED FOR SUDDEN DEVELOPMENT OF VERY THICK FOG AND DRIZZLE.
The national radar mosaic for the moment the first event began.
13 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610672, 610673, 610674, 610675, 610676, 610677, 610678, 610679, 610680, 610681, 610682, 610683, 610684.